Kansas, 2025

Tornadoes and Hail in Kansas, April 1 to 2, 2025

April 1 to 2, 2025 · NWS ICT · 24 events in 9 counties and zones

Strong south winds quickly increased low level moisture on Tuesday April 1st while a cold front sagged down from the north. This set the stage for severe storms to erupt during the early evening hour across central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong south winds quickly increased low level moisture on Tuesday April 1st while a cold front sagged down from the north. This set the stage for severe storms to erupt during the early evening hour across central Kansas. One storm along the line quickly became a supercell and started to exhibit low level rotation. It produced a couple brief tornadoes as it approached Salina but luckily lifted before reaching the city. Numerous additional storms produced large hail along with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 1, 5:57 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Severe storms still possible this evening and overnight.
  • Cool and wet pattern for Thu night through Sat night with multiple chances at rain showers.
Area forecast discussion, Apr 1, 5:57 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
657 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Severe storms still possible this evening and overnight.

- Cool and wet pattern for Thu night through Sat night with
  multiple chances at rain showers.

&&

.DISCUSSION...
Issued at 300 PM CDT Tue Apr 1 2025

Currently have broad upper troughing encompassing the western
half of the CONUS with a few embedded impulses. One is over
Northern CA with another over the Northern Rockies. Meanwhile a
more robust piece of energy is rounding Southern CA and into the
Desert Southwest. At the surface, low level moisture continues
to quickly stream northward with 60 dewpoints now approaching
KOKC. A sharp dryline extends from just west of Hays to west of
Pratt and down into southwest OK. Vis satellite has showing some
towering CU along it down across southwest OK for the last
couple of hours.

All eyes will be on the dryline for the next several hours,
especially over northwest OK/and southwest of KICT to see if a
storm can develop along it in the deeper moisture. Positives
going for storm development would be good convergence along the
dryline with strong theta-e advection into it as winds back
closer to sunset and moisture continues to funnel into the area.
Negatives would be some capping remaining and better large
scale forcing lagging back to the west. If a storm can develop
in this region, it would likely go upscale very quickly with
great looking shear profiles including very impressive low level
shear. Tornadoes would definitely be a threat along with very
large hail.

If storms can't develop along the dryline early this evening,
then they will likely develop further north along the cold front
as it pushes south, generally after 03z, with storms first
developing for areas along and north of I-70 and trying to unzip
southwest as the overnight hours progress. There is
considerable uncertainty between the CAMS on how much storm
coverage there is across our forecast area with a few keeping
much of it over northeast KS. However, feel confident that at
least the north and northeast portions of our forecast area will
see storms. This later activity will be more mixed-mode since
it's along the cold front with a reduced tornado threat but
still a chance for large hail and damaging straight-line winds.

By 12z Wed, surface low will be situated over eastern Nebraska
with cold front convection moving into the Ozarks. Once this
activity moves out of the area we are looking for dry conditions
through Wed evening. By 00z Thu, one piece of shortwave energy
will be lifting into the Upper Mississippi Valley with another
impulse over the Desert Southwest. Shower chances will increase
on Thu as some of this energy approaches the High Plains, but
not looking for anything significant. For Fri through the
weekend, we look to get into a split flow regime with a slow
moving upper trough over the Desert Southwest by Fri and a
northern stream shortwave sliding across the Northern
Rockies/Northern Plains. Rain chances will really ramp-up Fri as
upper diffluence moves over the area and will continue into Fri
evening. Southwest CONUS upper trough will finally start to
slide east Fri night into Sat. Still looking like the heavier
rain will stay southeast of the forecast area along the strong
low level baroclinic zone on Fri-Sat with PW values forecast to
be in the 250-275% of normal range!

As far as temps go, we are generally looking at several days of
below normal temps with highs this weekend not making out out of
the 50s for most locations.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 646 PM CDT Tue Apr 1 2025

Main aviation concerns will be strong south winds tonight along
with storm chances.

Storms developed over north central KS a couple hours ago and
are moving northeast into south central KS. There is a chance
one of these storms may affect KCNU in a couple hours.
Additional storms are expected to develop along the cold front
over central KS, affecting KRSL-KGBD-KSLN in the 03-08z time
frame. How far south storms build is in question so currently
have lower confidence in storms at KICT. However, if they do
make it to KICT, it would generally be after 04z. Large hail and
strong winds will be possible with any of the storms. Strong
south and southeast winds will remain for areas along and east
of I-135 tonight and will come around to the west and remain
gusting by Wed morning.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Tue Apr 1 2025

Fire weather concerns are expected to remain on the low side for
the next several days due to a cool and wet pattern.

Gusty south winds will remain this evening for most locations
and will flip to the west and northwest very late tonight into
Wed morning. Below normal temps and multiple chances at rain
will keep the fire danger in check for the Wed-Sun time frame.
Best rain chances will be for Fri-Sat.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&

DISCUSSION...MWM
AVIATION...RBL
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 1, 4:15 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
515 PM CDT Tue Apr 1 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
515 PM CDT Tue Apr 1 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a small chance that an isolated storm could develop over
northwest Oklahoma and move into southern Kansas in the 7 to 9 pm
time frame. Any storm in this area would have the potential to
produce very large hail and tornadoes.

Storms are expected to become more widespread generally after 10 pm
as a cold front surges south. This activity would first develop over
central Kansas, near or north of I-70, and build south overnight.
Damaging straight line winds, large hail and a brief tornado would
be possible with this activity.

Strong southerly winds will remain in place this evening, with gusts
in the 40 to 45 mph range common. See latest wind advisory for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms could affect far southeast Kansas at times
during the Thursday through Saturday period. The threat for severe
weather is low.

Snow may mix with rain at times over parts of central and south
central Kansas late Saturday night into early Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 4 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Sedgwick

When
April 1, 7:25 PM CST to 7:26 PM CST
Where
Sedgwick County, 3.43 mi NW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -97.480

Thunderstorm Wind, Saline

When
April 1, 7:38 PM CST to 7:39 PM CST
Where
Saline County, 1.08 mi W of Hedville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -97.770

Trained spotter estimated wind gusts of 60 mph.

Hail, Saline

When
April 1, 7:56 PM CST to 7:57 PM CST
Where
Saline County, 4.18 mi N of New Cambria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -97.510

Tornado, Ellsworth

When
April 1, 8:53 PM CST to 8:55 PM CST
Where
Ellsworth County, 4.25 mi SE of Carneiro
Rating
EFU
Path length
0.04 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.690, -97.970

A brief tornado was reported. No damage was found.

Tornado, Saline

When
April 1, 9:14 PM CST to 9:17 PM CST
Where
Saline County, 2.14 mi NNW of Smolan to 2.2 mi N of Smolan
Rating
EFU
Path length
0.16 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
38.760, -97.690

Trained spotter reported tornado with pictures sent via social media. No damage was found.

Hail, Rice

When
April 1, 9:20 PM CST to 9:21 PM CST
Where
Rice County, 0.88 mi SE of Bushton
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -98.390

Thunderstorm Wind, Saline

When
April 1, 9:30 PM CST to 9:35 PM CST
Where
Saline County, 0.72 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.827, -97.613

There was a damage report of one tree branch blocking a roadway.

Hail, Ellsworth

When
April 1, 9:35 PM CST to 9:36 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -98.160

Hail, Ellsworth

When
April 1, 9:50 PM CST to 9:51 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Rice

When
April 1, 10:43 PM CST to 10:44 PM CST
Where
Rice County, 1.38 mi N of Chase
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.370, -98.350

Thunderstorm Wind, Rice

When
April 1, 10:55 PM CST to 10:57 PM CST
Where
Rice County, 1.77 mi WSW of Lyons
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.230

Lyons Airport measured a 60 mph wind gust.

Hail, Rice

When
April 1, 10:57 PM CST to 10:58 PM CST
Where
Rice County, 1.08 mi W of Geneseo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.170

Hail, Saline

When
April 1, 11:30 PM CST to 11:31 PM CST
Where
Saline County, 0.88 mi NW of Salina
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.840, -97.610

A picture was sent of ping pong ball sized hail.

Hail, Saline

When
April 1, 11:30 PM CST to 11:31 PM CST
Where
Saline County, 2.82 mi S of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -97.590

Hail, Reno

When
April 2, 12:11 AM CST to 12:12 AM CST
Where
Reno County, 1.38 mi N of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -97.920

Report was sent via mPING.

Thunderstorm Wind, Harvey

When
April 2, 12:25 AM CST to 12:27 AM CST
Where
Harvey County, 2.76 mi N of Burrton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.060, -97.670

Harvey County Emergency Management relayed a report from law enforcement of an estimated 60 mph winds.

Thunderstorm Wind, Harvey

When
April 2, 12:27 AM CST to 12:29 AM CST
Where
Harvey County, 0.48 mi SSE of Burrton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.014, -97.666

Broken power pole at SW 24th and Burmac Rd near Burrton.

Thunderstorm Wind, McPherson

When
April 2, 12:35 AM CST to 12:37 AM CST
Where
McPherson County, 1.38 mi N of Moundridge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -97.520

Trained spotter estimated 65 mph winds along with pea sized hail.

Hail, Sedgwick

When
April 2, 1:55 AM CST to 1:56 AM CST
Where
Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
37.650, -97.440

Most of the hail fell with sizes of peas and dimes, but there were a couple of stones that measured up to quarter size in diameter.

Thunderstorm Wind, Sedgwick

When
April 2, 2:06 AM CST to 2:09 AM CST
Where
Sedgwick County, 4.09 mi ESE of Eastborough
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.667, -97.188

After receiving reports via KAKE from the public, there was a survey done to assess the damage which indicated shingles blown off of roofs, broken windows, a deck awning broken and mailbox post snapped.

Hail, Harvey

When
April 2, 2:12 AM CST to 2:13 AM CST
Where
Harvey County, 0.88 mi SE of Annelly
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -97.190

Hail, Butler

When
April 2, 2:51 AM CST to 2:52 AM CST
Where
Butler County, 1.76 mi SE of El Dorado
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -96.850

Thunderstorm Wind, Montgomery

When
April 2, 4:36 AM CST to 4:37 AM CST
Where
Montgomery County, 1.5 mi WNW of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.285, -95.947

Fire department report relayed via emergency management with a 60 mph wind gust at the intersection.

Thunderstorm Wind, Montgomery

When
April 2, 4:56 AM CST to 5:01 AM CST
Where
Montgomery County, 0.55 mi E of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -95.820

A tree was uprooted and laid over onto a house via a picture sent via Facebook. There was a trained spotter who estimated winds of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254848, 1254862, 1254849, 1254868, 1254869, 1254850, 1256130, 1254851, 1254852, 1254854, 1254877, 1254855, 1254856, 1254858, 1254857, 1254870, 1254872, 1254871, 1254859, 1254875, 1254860, 1254861, 1254873, 1254874.